The nature of neonatal adverse effects in the offspring after maternal use of venlafaxine at term is not fully understood. We correlated neonatal clinical signs over time with serum concentrations of venlafaxine and its active metabolite in the neonatal period. Women exposed to venlafaxine near term, and their neonates, were studied. Adverse neonatal signs and serum concentrations of venlafaxine and its active metabolite were assessed. Seven mother-child pairs were studied. Median maternal venlafaxine dose was 75 mg/d (37.5-300 mg/d). Five neonates presented with multiple clinical signs during their hospital stay, all including tachypnea and respiratory distress. Respiratory distress was present within the first hours after birth, with other symptoms appearing subsequently when the drug concentration declined. The elimination half-life, calculated for 3 neonates, ranged between 12 and 15 hours for venlafaxine and between 10 and 37 hours for O-desmethylvenlafaxine. Neonatal clinical signs emerged as drug concentrations declined, corroborating discontinuation as an etiology. Respiratory symptoms tended to occur earlier and, in one case, independently from the typical signs of abrupt cessation of venlafaxine. This suggests that it may be part of the wide range of respiratory problems reported in antidepressant-exposed neonates, including persistent pulmonary hypertension of the newborn reported with selective serotonin reuptake inhibitor. Neonatal clinical signs emerged with decreasing concentrations of venlafaxine, supporting that abrupt cessation of venlafaxine leads to discontinuation syndrome. Respiratory problems occurred earlier than typical discontinuation clinical signs. Larger studies are needed to confirm these findings.